Thunderstorm Wind, Coke
- When
- June 23, 5:00 PM CST
- Where
- Coke County, 17.4 mi SW of Edith
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.700, -100.780
Mesonet site reported 68 mph wind gust.
Severe thunderstorms developed across the Big Country and Concho Valley during the late afternoon and evening hours. The storms mainly produced damaging winds and a few reports of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
Severe thunderstorms developed across the Big Country and Concho Valley during the late afternoon and evening hours. The storms mainly produced damaging winds and a few reports of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 23, 1:10 PM CST, 3 hours 50 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 210 PM CDT Fri Jun 23 2023 ...New SHORT TERM... .SHORT TERM... (This evening through Saturday) Issued at 149 PM CDT Fri Jun 23 2023 An upper level ridge and general zonal flow aloft remains in place across West Central Texas, continuing the scorching hot and well above normal heat over the area through the weekend. Overnight lows are expected to to stay in the mid 70s, and Saturday's highs are expected to bounce back into the 102 to 110 range, with heat index values in up to 112 in some areas further west. Which is why the Heat Advisory has been extended through Saturday. Scattered showers and isolated thunderstorms are expected to develop along the dryline that stretches across our western-most counties this afternoon and evening. Most of our areas remains under a Marginal Risk, with the Big Country under a Slight Risk now for some severe thunderstorms developing. The main threat will be large hail, damaging winds, and the potential for microbursts producing straight-line wind damage. The Marginal Risk across much of our area continues into Saturday, with a few strong to severe thunderstorms expected to develop in the afternoon and evening hours. && .LONG TERM... (Saturday night through next Thursday) Issued at 132 PM CDT Fri Jun 23 2023 ...Heat Continues... The ridging aloft will continue to affect our temperatures over the next week. As we go into the weekend and the beginning of next week, the high will position itself right over our area. As it does this, temperatures will go back into the 105 to 110 range, with the potential for more record highs for this entire forecast period. The northern Big Country could get a brief reprieve from the excessive heat on Monday as a weak cold front tries to move into the area, shifting winds more northerly in our northern counties for a bit Sunday night into Monday early afternoon. This could help to push highs down closer to 100 but the temperatures will most likely still be above normal. The GFS has the high aloft shifting more easterly at the end of the work week allowing our temperatures to decrease slightly, but the ECMWF keeps the high parked right over us. This shift in the ridge could result in about a 10 degree difference in highs. This is outside of the forecast period, but just a little slice of hope, most models show the ridge breaking down starting in early July. As for precipitation chances, it doesn't look good for the long term period. As the ridge builds over the area the subsidence will make it difficult for storms to form. However, we have seen storms form basically everyday under the current high so we can't rule out isolated storms in the afternoons. If anything can get going, it is worth noting that dry microbursts and damaging winds will be a definite possibility. && .AVIATION... (18Z TAFS) Issued at 1237 PM CDT Fri Jun 23 2023 VFR conditions are expected over the next 24 hours, with breezy conditions expected through later this afternoon. Chances for thunderstorms will increase after 21Z, with the best chance of impacting terminals from 00 to 06Z. Depending on how storms organize, these storms may produce, erratic gusty winds, large hail, and the potential for strong microbursts with rapid, violent wind shifts late this afternoon and evening. && .PRELIMINARY POINT TEMPS/POPS... Abilene 76 104 78 107 / 30 10 10 0 San Angelo 76 109 78 111 / 10 0 0 0 Junction 74 105 75 107 / 0 0 0 0 Brownwood 75 105 77 108 / 10 0 10 0 Sweetwater 76 107 79 109 / 30 10 10 0 Ozona 75 105 76 107 / 0 0 0 0 Brady 75 102 77 105 / 0 0 0 0 && .SJT WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT Saturday for Brown-Callahan-Coke- Coleman-Concho-Crockett-Fisher-Haskell-Irion-Jones-Kimble-Mason- McCulloch-Menard-Nolan-Runnels-San Saba-Schleicher-Shackelford- Sterling-Sutton-Taylor-Throckmorton-Tom Green. && SHORT TERM...TP LONG TERM....AP AVIATION...TP
Hazardous Weather Outlook National Weather Service San Angelo TX 250 PM CDT Fri Jun 23 2023 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-242000- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 250 PM CDT Fri Jun 23 2023 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Dangerous heat will continue, with a Heat Advisory in effect through Saturday evening. Heat stroke and heat exhaustion will be likely with any strenuous activity. Scattered showers and thunderstorms are possible late this afternoon and evening, with some storms potentially becoming strong to severe. Damaging winds, large hail, and frequent lightning are expected to be the main hazards. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Dangerously hot conditions are expected to return across the region this weekend and continue through the middle of next week. Temperatures could reach to around 110 degrees each afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening.
Special Weather Statement
National Weather Service San Angelo TX
523 PM CDT Fri Jun 23 2023
TXZ054-064-065-072-232315-
Tom Green TX-Nolan TX-Coke TX-Sterling TX-
523 PM CDT Fri Jun 23 2023
...A strong thunderstorm will impact portions of western Coke,
Sterling, southwestern Nolan and northwestern Tom Green Counties
through 615 PM CDT...
At 523 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Sterling City, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sterling City, Silver, Broome, E.V. Spence Reservoir Near Paint Creek
Recreation Area, Water Valley, The Intersection Of Highway 158 And
Ranch Road 2059 and Us-87 Near The Coke-Tom Green County Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3207 10126 3209 10120 3208 10067 3226 10067
3230 10053 3167 10057 3152 10125 3153 10127
TIME...MOT...LOC 2223Z 254DEG 19KT 3177 10115
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JWThe San Angelo radar (KSJT), 46 km away, was scanning. The volume nearest the first event began at 22:57 UTC.
22 thunderstorm wind, 3 hail. Local standard time, as filed.
Mesonet site reported 68 mph wind gust.
The public reported a thunderstorm wind gust of 60 mph.
A Mesonet site measured a wind gust of 62 mph.
The report was from mping.
There were tree limbs down across the yard. The largest limb was 12 inches in diameter. The report was from Facebook.
ASOS reported 62 mph wind gust at San Angelo Regional Airport.
There were large tree limbs snapped off a tree and took down some power lines. The report was from Facebook. The time was estimated from radar.
There were lots of 2-3 inch diameter branches covering some vehicles at Spring Creek Marina. The time was estimated on radar.
ASOS reported a 69 mph wind gust at San Angelo Regional Airport.
There were large 6 inches in diameter branches down on Farm to Market Road 584 south of San Angelo Regional Airport. The time was estimated on radar.
The public reported a wind gust of 70 mph.
The public reported a wind gust of 70 mph.
COOP observer reported a wind gust of 60 mph.
A trained spotter reported at wind gust of 75 mph 4 miles north of Merkel.
There were power line down in Merkel. The time was estimated from radar.
There were power poles blown down in Tye. The time was estimated from radar.
There were power lines down near Hamby. The time was estimated from radar.
There were 1 inch diameter tree limbs broken and shingles were blown off. The report was from mping.
Public reported several tree branches broken and a wind gust of 60 mph.
The report was from mping.
There was 10 to 15 minutes of quarter size hail in Buffalo Heights with very strong winds. The report was from Facebook.
Fire department reported a tin roof was ripped off a residential home in Robert Lee.
A West Texas Mesonet site measured a gust of 68 mph, 7 miles northwest of San Angelo.
The public reported a wind gust of 60 mph.
A report of a wind gust of 64 mph from the outflow of a collapsing storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112365, 1104383, 1104387, 1104378, 1104434, 1104389, 1104429, 1104440, 1104390, 1104448, 1104416, 1104422, 1104436, 1104450, 1104461, 1104463, 1104464, 1104466, 1104472, 1104379, 1104380, 1104469, 1104467, 1104470, 1112368.